The Continuing Story Of "Dave's" Bum Knee:
By Nurse Mark
Last week I shared an exchange that I'd had with
"Dave" who is complaining about knee problems. "Dave" took our suggestions to
heart, and ordered a few things from us to get started. I called "Dave" and
verified a couple of things on his order - he didn't sound very good on the
phone. We emailed back and forth a few more times, and a story began to emerge.
He says that the surgeons are reluctant to work on the knee because there are
torn cartilages, and they have him on some very big drugs for pain, though they
didn't really let him know how those drugs might affect him. It also came out
that he is now beginning to have some breathing troubles and is not sleeping
well. This is not an unusual set of circumstances for folks who come to Dr.
Myatt - they have been given up on by conventional Big Medicine and Big Surgery,
and are being given drug after drug in a vain attempt to control the symptoms of
the problems that conventional medicine doesn't know how to fix.
So, What follows is my reply to our friend:
I have to admit that it was pretty obvious that you were speaking to me from
some other time-space continuum and not actually from the planet earth... you
really did sound that foggy!
Mentioning to me what medicines you are on tells me exactly why you sounded so
foggy. I'm surprised that you are able to remain conscious and functional at
all! What are your doctors thinking?!?
Let's look at the drugs that you mentioned:
Dilaudid - a very powerful narcotic analgesic - a painkiller. A form of
synthesized morphine. A potentially very addictive drug. The FDA places a very
strong warning about the addictive nature of this drug on their web site - the
full label information for this drug can be found here:
It lists a number of serious side effects including: drowsiness, mental
clouding, changes in mood, euphoria or dysphoria (being very happy or very sad
or depressed), respiratory depression, cough suppression, decreased
gastrointestinal motility (that is, constipation), nausea, vomiting, and others,
including transient hyperglycemia (high blood sugar).
Accupril is an ACE inhibitor intended to control high blood pressure. It
has a number of side effects which include: dizziness, excessive tiredness,
cough, upset stomach, and vomiting . More serious side effects include: swelling
of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs,
hoarseness, difficulty breathing or swallowing, yellowing of the skin or eyes,
fever, sore throat, chills, and other signs of infection, chest pain,
lightheadedness, and fainting.
Zonegran is a drug that is FDA approved for the treatment of epileptic
seizures. If it is being prescribed to you for leg cramps, this is an
unapproved or "off-label" use. It has a number of potentially very serious side
effects, but mostly it will tend to make people who take it dumber than a bag of
hammers - what we medics call "impaired cognitive function." According to the
FDA, Common side effects include: Drowsiness, Loss of appetite, Dizziness,
Headache, Nausea, Agitation, Irritability. The same FDA source lists some
serious, scary side effects too:
with Zonegran: Some people taking ZONEGRAN can get serious reactions
- Skin rash (may be a sign of a dangerous
- Fever, sore throat, sores in your mouth,
or bruising easily (may be signs of a blood problem)
- Sudden back pain, abdominal (stomach area)
pain, pain when urinating, bloody or dark urine (may be signs of a kidney
- Decreased sweating or a rise in body
temperature (especially in patients under 17 years old)
- Unusual thoughts
- Speech or language problems
- Difficulty concentrating
- Coordination problems
Avinza is simply time-release morphine - a
very powerful narcotic opiate painkiller. All the warnings that apply to
Dilaudid apply to morphine. It can be highly addictive. You probably should not
drive a motor vehicle, operate machinery or power tools or equipment, or use
firearms while taking narcotics.
Here's what MedLine, the government medical resource site, has to say about
morphine's side effects:
Morphine may cause side effects. Tell your
doctor if any of these symptoms are severe or do not go away:
- upset stomach
- loss of appetite
- weight loss
- changes in ability to taste food
- dry mouth
- mood changes
- difficulty falling asleep or staying
- stiff muscles
- shaking of a part of your body that you
- double vision
- red eyes
- small pupils (black circles in the middle
of the eyes
- eye movements that you cannot control
- flu symptoms
- decreased sexual desire or ability
- difficulty urinating or pain when
Some side effects can be serious. If you
experience any of the following symptoms, call your doctor immediately:
- slow, shallow, or irregular breathing
- blue or purple color to the skin
- fast or slow heartbeat
- hallucinations (seeing things or hearing
voices that do not exist)
- blurred vision
- tightness in the throat
- difficulty swallowing
- swelling of the arms, hands, feet, ankles,
or lower legs
Whew! You are using a bunch of
powerful and scary drugs! No wonder you're feeling fuzzy! I cannot, and will not
tell you to stop taking them. That is a decision you must make, and you must be
working with a doctor or health care provider if you do decide to stop taking
any of these drugs.
Here's the good news: You can get off all these drugs and we'll have you
back again in the land of the non-zombies.
Here's the bad news: You are going to have to make some diet and lifestyle
changes to do that.
Here's the good news: You are gonna love those changes once we get you
First, we have to come to grips with the fact that as a "Big Guy" you have
exceeded the GVW (Gross Vehicle Weight) of your frame. And just as exceeding the
GVW of your pickup will eventually wear out and damage it, your back (the frame)
and knees (the suspension) are telling you that you have exceeded their GVW. The
good news is that instead of having to replace parts (like your shock absorbers
or springs or tires) you can heal the worn and damaged parts naturally, with the
help and support of a few vitamins and supplements.
So, step one is to get some of the overload off your chassis. Dr. Myatt's
SuperFast will do that, well, super fast! The especially good news about this is
The Super Fast Diet will also help to bring your blood pressure down
very nicely, very quickly - you should be able to taper off and even stop the
Accupril. It will also do wonders for your cholesterol levels.
Next, along with appropriate nutritional supplementation, you'll need to do some
exercises to begin to heal and strengthen your back and knees. Because your
knees are hurting, you won't be eager to walk - but don't loose heart,
excellent exercise is only as far away as the nearest swimming pool. Go for
a swim, paddle around, do laps, wear water-wings, just get those legs and knees
moving! Here also is a link to some really effective back exercises: See our
Once the weight starts falling off you are going to be able to breathe better,
sleep better, and move better. You will have more energy and you will feel like
doing things again - like exercising a bit.
So, to recap from last week - here is a starting
place for supplements that will help and support your body while your knee heals
and you work on losing some weight:
- Take an optimal dose
Maxi Multi every day.
- Increase your intake of
Omega 3 fatty acids -
Fish Oil is the
will help to support joint healing - but only if you take the "good stuff" -
the cheap "Big Box Store" bargain brands are no bargain - they don't work.
Grape Seed extract is a potent anti-oxidant with anti-allergen effects.
Many joint problems can be related to subtle allergies.
is a form of sulfur and sulfur is vital to the repair and healthy function of
Bromelain can be very helpful, and many of our Wellness Club members and
patients swear by
Cox-2 Support for relief of swelling, inflammation, and pain. Cox-2
Support contains both turmeric and bromelain - extra bromelain can be used to
help relieve pain and inflammation during the acute phase of the injury and
We would all like to have the
"Quick Fix" - a pill, a quick surgery, a magic bullet - but the reality is
that the best way to good health is to take personal responsibility for
ourselves. "Dave" has allowed his doctors to assume the responsibility for his
health, and as a consequence he is taking not one, but two powerful and
potentially dangerous narcotics, a blood pressure pill, and a epilepsy seizure
medication for leg cramps! Worse, none of this seems to be helping! Fortunately
our friend has made the decision to take back that responsibility and to make
some positive changes.